Montana, 2011

Winter Storm in Montana, April 21 to 22, 2011

April 21 to 22, 2011 · NWS TFX · 8 events in 8 counties and zones

A moist Pacific storm system brought cold air and heavy snow to portions of North Central and Southwest Montana. The heaviest snows fell above 6000 feet.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A moist Pacific storm system brought cold air and heavy snow to portions of North Central and Southwest Montana. The heaviest snows fell above 6000 feet. Up to 18 inches of snow was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 21, 1:44 PM MST, 16 minutes earlier.

Area forecast discussion, Apr 21, 1:44 PM MST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
244 PM MDT THU APR 21 2011

.DISCUSSION...

TONIGHT THROUGH FRIDAY NIGHT...SCATTERED RAIN SHOWERS HAVE
DEVELOPED ACROSS THE AREA WITH SNOW DEVELOPING IN THE HIGH
ELEVATIONS OF SOUTHWEST MONTANA INCLUDING THE WEST YELLOWSTONE
AREA WHERE A FEW INCHES OF SNOW HAVE ALREADY FALLEN. ISOLATED
THUNDER IS ALSO POSSIBLE OVER FAR SOUTHWEST MONTANA THIS EVENING.
AN UPPER-LEVEL LOW PRESSURE SYSTEM WITH AN ASSOCIATED COLD FRONT
CONTINUES TO DEVELOP OVER THE PACIFIC NORTHWEST AND WILL TRACK
OVER CENTRAL MONTANA TONIGHT. AS THE COLD FRONT
APPROACHES...PRECIPITATION WILL BECOME MORE WIDESPREAD AND RAIN
WILL BEGIN TO CHANGEOVER TO SNOW AS A COOLER CANADIAN AIRMASS
WRAPS INTO THE SYSTEM. LATEST MODELS INDICATE SOME HIGHER QPF
AMOUNTS OVER NORTHERN MONTANA AND THIS MAY YIELD 1 TO 3 INCHES OF
SNOW ACROSS CENTRAL AND NORTHERN MONTANA TONIGHT THROUGH FRIDAY
MORNING. IN THE MOUNTAINS ABOVE 6000 FEET ACROSS CENTRAL AND
SOUTHWEST MONTANA...THE POTENTIAL FOR UP TO 18 INCHES OF SNOW
STILL EXISTS SO HAVE KEPT WINTER STORM WARNING IN PLACE. MODELS
SEEM TO BE PLACING THE BULK OF QPF OVER FERGUS COUNTY INCLUDING
THE SNOWIES SO EXPECT HEAVIEST SNOWFALL IN THIS AREA AS WELL AS IN
THE WEST YELLOWSTONE AREA. LESSER AMOUNTS ARE EXPECTED ABOVE 6000
FEET ALONG THE CONTINENTAL DIVIDE. THE LOW QUICKLY DEPARTS LATE
FRIDAY WITH SNOW DIMINISHING FROM WEST TO EAST IN THE AFTERNOON.
TEMPERATURES WILL BE WELL BELOW AVERAGE ON FRIDAY. MLS

SATURDAY THROUGH THURSDAY...THE WEEKEND WILL START OFF FAIRLY QUIET
AS THE STORM SYSTEM FROM THURSDAY/FRIDAY SHOULD HAVE EXITED THE
REGION. ONLY A VERY ISOLATED SHOWER IS POSSIBLE OVER THE FAR
SOUTHWESTERN MOUNTAINS ON SATURDAY...THUS A SEASONABLE AND DRY DAY
FOR MOST AREAS IS EXPECTED. ON SUNDAY...THE GFS/ECMWF MODELS CONTINUE
TO SHOW A STORM SYSTEM MOVING INTO THE REGION BY LATE IN THE DAY.
THE LATEST MODELS ARE DELAYING THE BEGINNING OF THE PRECIPITATION
BY A FEW HOURS...THUS MOST AREAS WILL REMAIN DRY THROUGH LATE
AFTERNOON ON SUNDAY...AS TEMPERATURES WARM UP TO NEAR/EVEN
SLIGHTLY ABOVE NORMAL IN THE HAVRE AREA. AGAIN THE PRECIP SHOULD
MOVE INTO SOUTHWESTERN MONTANA AFTER 4 PM OR SO...WHILE THE GREAT
FALLS/CUT BANK/HAVRE/LEWISTOWN AREAS SHOULD REMAIN DRY UNTIL THE
MID SUNDAY EVENING HOURS. FOR MONDAY/TUESDAY...EXPECT RATHER
UNSETTLED CONDITIONS TO RESIDE OVER THE REGION...WITH PERIODS OF
SHOWERS EXPECTED OVER THE REGION. A MIX OF RAIN/SNOW IS EXPECTED
OVER THE REGION...WITH GENERALLY RAIN FALLING AT LOWER ELEVATIONS
DURING THE DAY AND A MIX OF RAIN/SNOW AT NIGHT...IN THE
MOUNTAINS...GENERALLY SNOW WILL FALL...BUT RAIN COULD MIX IN AT
TIMES DURING THE AFTERNOON/EVENING HOURS. FOR WEDNESDAY...THE
REGION LOOKS TO BE IN-BETWEEN STORM SYSTEMS...SO THINGS DRY OUT
FOR A FEW HOURS AS TEMPERATURES REMAIN A BIT BELOW NORMAL. ON
THURSDAY...ANOTHER PACIFIC STORM SYSTEM APPROACHES THE REGION
BRINGING WITH IT ANOTHER ROUND OF PRECIPITATION AND BELOW NORMAL
TEMPERATURES. BRUSDA

&&

.AVIATION...
UPDATED 1730Z.
PERIODS OF SNOW ALONG WITH IFR CONDITIONS DEVELOPING OVER THE
SOUTHWEST THIS AFTERNOON...SPREADING INTO NORTH CENTRAL MONTANA BY
23Z AS ANOTHER STORM SYSTEM MOVES THROUGH. WIDESPREAD IFR CONDITIONS
CAN BE EXPECTED OVER THE REGION TONIGHT AND FRIDAY MORNING AS THE
SNOW INCREASES IN COVERAGE AND INTENSITY. EXPECT MOUNTAINS TO BE
OBSCURED THROUGH THE PERIOD. WILLIAMSON DC

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  28  42  27  52 /  80  80  30  10
CTB  28  42  27  51 /  80  80  20  10
HLN  29  44  26  54 /  80  70  20  10
BZN  25  36  20  51 /  90  80  30  10
WEY  17  31   9  37 /  90  70  30  10
DLN  22  40  21  48 /  80  50  10  10
HVR  32  44  31  57 /  80  80  10  10
LWT  28  38  23  46 /  90  80  30  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM MDT FRIDAY FOR ELEVATIONS
ABOVE 6000 FEET FOR BEAVERHEAD...CENTRAL AND SOUTHERN LEWIS AND
CLARK...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN
FRONT.

WINTER STORM WARNING UNTIL 6 PM MDT FRIDAY FOR ELEVATIONS ABOVE
6000 FEET FOR BROADWATER...CASCADE...FERGUS...GALLATIN...
JEFFERSON...JUDITH BASIN...MADISON...MEAGHER.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Apr 21, 4:08 AM MST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
508 AM MDT THU APR 21 2011

MTZ008-009-014-048-221115-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-
CENTRAL AND SOUTHERN LEWIS AND CLARK-
SOUTHERN ROCKY MOUNTAIN FRONT-
508 AM MDT THU APR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT ABOVE 6000 FEET BEGINNING
AT 3 PM MDT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WINTER WEATHER ADVISORY ABOVE 6000 FEET WILL CONTINUE IN
EFFECT UNTIL 6 PM MDT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SNOW ACCUMULATION REPORTS ARE ALWAYS APPRECIATED.

MTZ010-011-013-044>047-049-221115-
EASTERN GLACIER-HILL-CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-
BLAINE-EASTERN TETON-
508 AM MDT THU APR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ012-015-050>055-221115-
CASCADE-MADISON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
508 AM MDT THU APR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT ABOVE 6000 FEET BEGINNING AT 3
PM MDT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WINTER STORM WARNING ABOVE 6000 FEET WILL CONTINUE IN EFFECT
UNTIL 6 PM MDT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SNOW ACCUMULATION REPORTS ARE ALWAYS APPRECIATED.

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Cascade

When
April 21, 2:00 PM MST to April 22, 5:00 PM MST
Where
Cascade forecast zone
Reported by
Trained Spotter

Twelve inches of snow fell southwest of Belt.

Winter Storm, Madison

When
April 21, 2:00 PM MST to April 22, 7:00 AM MST
Where
Madison forecast zone
Reported by
Mesonet

Nine inches of snow fell at Cameron 15SSW (the Clover Meadow SNOTEL site - elevation 8800 feet).

Winter Storm, Judith Basin

When
April 21, 2:00 PM MST to April 22, 5:00 PM MST
Where
Judith Basin forecast zone
Reported by
Trained Spotter

Ten inches of snow fell at Hobson.

Winter Storm, Fergus

When
April 21, 2:00 PM MST to April 22, 5:00 PM MST
Where
Fergus forecast zone
Reported by
Mesonet

Eighteen inches of snow fell at Garneill 12ENE (the Crystal Lake SNOTEL site - elevation 6050 feet).

Winter Storm, Jefferson

When
April 21, 2:00 PM MST to April 22, 7:00 AM MST
Where
Jefferson forecast zone
Reported by
Mesonet

Nine inches of snow fell at Clancy 10SE (the Tizer Basin SNOTEL site - elevation 6880 feet).

Winter Storm, Broadwater

When
April 21, 2:00 PM MST to April 22, 7:00 AM MST
Where
Broadwater forecast zone
Reported by
Mesonet

Nine inches of snow fell at Clancy 10SE (the Tizer Basin SNOTEL site - elevation 6880 feet).

Winter Storm, Meagher

When
April 21, 2:00 PM MST to April 22, 5:00 PM MST
Where
Meagher forecast zone
Reported by
Mesonet

Eleven inches of snow fell at Neihart 8W (the Stringer Creek SNOTEL site - elevation 6549 feet).

Winter Storm, Gallatin

When
April 21, 2:00 PM MST to April 22, 7:00 AM MST
Where
Gallatin forecast zone
Reported by
Law Enforcement

Eight inches of snow fell at Bozeman 11ESE.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299773, 299774, 299775, 299776, 299777, 299778, 299781, 299782.